How many anti-epileptic drugs cause hyponatraemia?

Hyponatremia induced by antiepileptic drugs in patients with epilepsy

Lu X, Wang X.

Expert Opin Drug Saf 2017; 16:77-87.

Abstract

INTRODUCTION:

Hyponatremia induced by antiepileptic drugs (AEDs) has not received sufficient attention in patients with epilepsy.

AREAS COVERED:

We reviewed articles between 1966 and 2015 about hyponatremia as an adverse effect of AEDs in patients with epilepsy. The incidence, clinical symptoms, onset times of AEDs-induced hyponatremia are discussed in detail, as are the risk factors associated with AEDs-induced hyponatremia and mechanisms underlying its development. We also briefly describe strategies for treating AED-induced hyponatremia.

EXPERT OPINION:

Carbamazepine and oxcarbazepine are the most common AEDs which induce hyponatremia in patients with epilepsy. Recently, other AEDs, such as eslicarbazepine, sodium valproate, lamotrigine, levetiracetam and gabapentin have also been reported to cause hyponatremia. Understanding the risk associated with AED-induced hyponatremia and taking effective measures to combat serum sodium imbalance induced by AED therapy are necessary.

 

Also check

Antiepileptic drugs and hyponatremia in older adults: two population-based cohort studies.

Gandhi S, McArthur E, Mamdani MM, et al.

Epilepsia 2016; 57:2067-2079.

Both references are now included in the neurochecklist:

Antiepileptic drugs (AEDs): side effects

screen-shot-2016-12-24-at-23-32-53

Abstract link

By The original uploader was Dnn87 at English Wikipedia - Transferred from en.wikipedia to Commons., CC BY-SA 3.0, Link
By The original uploader was Dnn87 at English Wikipedia – Transferred from en.wikipedia to Commons., CC BY-SA 3.0, Link

Advertisements

5 thoughts on “How many anti-epileptic drugs cause hyponatraemia?

Add yours

  1. I’m diagnosed with complex partial seizures and I’ve being on carbamazepine for over 11 months. Does the side effect also a source of worry for me?

    Like

  2. i am having parti and gran mal
    seizures.Taking gabepentin, lyrica, dilantin, and zonisamide…Am i in danger?
    I have really bad migraines?

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Create a free website or blog at WordPress.com.

Up ↑

%d bloggers like this: